Paracetamol Hazards: Should Alert Messages on Boxes Be Reinforced?

General News
ANSM has launched a public consultation to raise the awareness of patients and healthcare professionals about the risk of liver toxicity related to paracetamol overdose. (© Illustration / Adobe Stock)

The best selling tablets in France with 442 million boxes per year, paracetamol presents risks in case of excessive consumption, especially for the liver.

Doliprane, Efferalgan, Dafalgan … Effective drugs for a hangover, stomach pain, migraine, body aches … but potentially dangerous in case of overdose . The leading analgesic in France, with 422 million boxes sold per year, paracetamol can cause severe liver damage in certain irreversible cases.

Consumption has increased by 53% in 10 years!

“The misuse of paracetamol is the leading cause of drug- induced liver transplantation in France,” warns the National Agency for Safety of Medicines and Health Products (ANSM) . While in 10 years, the consumption of paracetamol in France has increased by 53% and that nearly 200 medicines containing paracetamol are currently available with or without a medical prescription.

Public consultation

The institution therefore wishes to strengthen the information available on paracetamol-based medication boxes in order to raise awareness among patients and healthcare professionals. It has launched a public consultation until September 30, 2018 , which concerns a warning message to appear on the boxes and the harmonisation of the mentions to prevent this hepatic risk, already present on some packaging. . Internet users are invited to fill out a form.

“This consultation is in line with the actions taken by the Agency to secure the use of paracetamol-based medicines for more than 20 years.”



Here are the tips for a good use of paracetamol

  • Respect the maximum daily dose and the recommended duration of treatment.
  • Check the presence of paracetamol in other medicines (used for pain, fever, allergies, cold symptoms or flu).
  • Alert particular populations (-50kg, mild to moderate hepatic insufficiency, severe renal insufficiency, chronic alcoholism …).
  • Report an undesirable effect on  signalement-sante.gouv.fr .

Since 1998, the ANSM has requested the dissemination of warning messages in the public advertising, in particular on the presence of paracetamol in the drugs and the risk of associating several drugs containing them to avoid any risk of overdose.

(Visited 9 times, 1 visits today)

Leave a Reply

avatar
  Subscribe  
Notify of